Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 173, NWS Kansas City, MO

June 14, 2001Cass County, Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 2001, 2:03 PM CDT for Cass County, Missouri; Johnson County, Kansas. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 2:03 PM CDT (19:03 UTC)
Expired
Jun 14, 2001, 3:00 PM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KS, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:09 PM CDTThunderstorm Wind 53 MJohnson Co Arpt, KS
Jun 14, 2:11 PM CDTThunderstorm Wind 61 ELenexa, KS
Jun 14, 2:17 PM CDTHail 0.88Cleveland, MO
Jun 14, 2:20 PM CDTThunderstorm Wind 65 ELenexa, KS
Jun 14, 2:20 PM CDTThunderstorm Wind 61 EPeculiar, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2760 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS53 KEAX 141904
SVRMCI
KSC091-MOC037-142000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF OLATHE
  CASS COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF HARRISONVILLE

* UNTIL 300 PM CDT

* AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM DE SOTO TO 12 MILES SOUTHWEST OF
  CLEVELAND...OR FROM 9 MILES NORTHWEST OF OLATHE TO 7 MILES EAST OF
  PAOLA...MOVING NORTHEAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FREEMAN AT 210 PM CDT
  GARDEN CITY AT 215 PM CDT
  GUNN CITY AT 220 PM CDT
  STRASBURG AT 225 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70 
MPH.  THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.  FOR 
YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS. 
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3898 9501 3876 9505 3874 9465 3847 9460
          3849 9412 3882 9415 3880 9458 3903 9463
          3903 9467

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:45 AM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 3:45 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 AM CDT THU JUN 14 2001

IR SAT SHOWS THAT CLOUD TOPS CONTINUE TO COOL THIS MORNING...WITH
SRN EXTENT OF CONVECTION RIGHT IN THE MIDDLE OF KANSAS ALONG FRONT.
AS THE LLVL JET MOVES EAST...EXPECT THE LINE OF CONVECTION TO FOLLOW
ALONG. NWRN ZONES WILL SEE ACTIVITY BY ZONE ISSUANCE...HOWEVER THE
REST OF WRN CWA WILL HAVE TO WAIT TIL MORE LIKE 12Z.  WHILE THE
ACTIVITY MAY WEAKEN SOMEWHAT AS IT ENTERS CWA...EXPECT DAYTIME
HEATING TO REDEVELOP/STRENGTHEN IT IN ERN CWA. SEVERE POTENTIAL WILL
PROBABLY BE HIGHEST EAST OF I35.  DIRECTIONAL SHEAR MORESO THAN
SPEED SHEAR. WILL DO POPS CLOSE TO CURRNT ZFP/GUID. NOT EXPECTING A
LOT OF TRAINING AS FRONT SEEMS TO MOVE PRETTY FAST BY EVENING...BUT
BRIEF HEAVY RAIN IS POSSIBLE.    TEMPS ARE TRICKY. FEEL THAT TSRA
WILL TAKE LONG ENOUGH THAT ERN CWA WILL BE ON THE WARM SIDE...WHERE
THE WRN CWA WILL HALT WARMING ONCE PRECIP ARRIVES. WARM CURRENT
TEMPS...SO WILL GO NEAR 85 IN THE WEST AND UPPER 80S IN THE EAST.

MODELS IN DECENT AGREEMENT WITH THE EXITING SYSTEM...AND THIS IS
ALONG THE LINES OF CURRNT PKG.  COOLER DAY EXPECTED ON FRIDAY...WITH
WARM UP FOR THE WEEKEND. NO OTHER CHANGES PLANNED.

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Local storm report, Jun 14, 9:11 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
911 AM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 AM    6 SW TRENTON              MO   1.75 INCH HAIL
06/14/01   GRUNDY
Local storm report, Jun 14, 9:13 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 AM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    JAMESPORT                 MO   1.75 INCH HAIL
06/14/01   DAVIESS                        REPORTED BY PUBLIC.
Local storm report, Jun 14, 11:05 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1105 AM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    4 SW NEW BOSTON           MO   .75 INCH HAIL
06/14/01   LINN                           REPORTED BY PUBLIC.
Special weather statement, Jun 14, 1:00 PM CDT, 1 hour 3 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUN 14 2001

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...

FORECAST: STRONG THUNDERSTORMS ARE DEVELOPING ALONG AND EAST OF A
COLD FRONT ACROSS EASTERN KANSAS INTO NORTHWEST MISSOURI.  A FEW OF
THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING DUE TO
STORM INTERACTIONS AND AFTERNOON HEATING.  THE SEVERE THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.  HEAVY RAIN
WILL ALSO BE A POSSIBILITY AS STORMS TRAIN ACROSS THE SAME AREAS.

DISCUSSION: A LINE OF STRONG STORMS HAS FORMED ACROSS EASTERN KANSAS
INTO NORTHWEST MISSOURI.  THUNDERSTORMS WHICH MOVED ACROSS NORTHERN
MISSOURI THIS MORNING AND CLOUD COVER FROM A LARGE COMPLEX OF STORMS
OVER SOUTHEAST KANSAS HAS HELPED TO STABILIZE THE
ATMOSPHERE...REDUCING THE THREAT OF SEVERE WEATHER.  SOME STORMS
MAY BE SEVERE HOWEVER DUE TO STORM INTERACTIONS AND THE POTENTIAL
FOR HEATING IN PLACES WHERE THE CLOUD COVER THINS OUT THIS
AFTERNOON.

HEAVY RAIN MAY BE AN ADDITIONAL THREAT THIS AFTERNOON AND EVENING AS
THUNDERSTORMS TRAIN ACROSS THE SAME AREAS WHILE THE LINE TRANSLATES
SLOWLY EAST.  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING SHOULD THE STORMS BECOME MORE ORGANIZED.

OUTLOOK: THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY AND
WEDNESDAY. AT THIS TIME...THE SEVERE POTENTIAL LOOKS TO BE MINIMAL.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX.

PB
Local storm report, Jun 14, 2:02 PM CDT, 1 minute before
ZCZC STLLSRMCI ALL

TTAA00 KMCI DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO

202 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0152 PM    PARKER                    KS    WIND DAMAGE

06/14/01   LINN                            LARGE TREES DOWN

0154 PM    OSAWATOMIE
        KS    WIND DAMAGE

06/14/01   MIAMI                           LARGE TREES DOWN

NNNN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:24 AM CDTSevere Thunderstorm WarningEAXDeKalb51 min
Jun 14, 7:37 AM CDTSevere Thunderstorm WarningEAXGentry38 min
Jun 14, 8:43 AM CDTSevere Thunderstorm WarningEAXGrundy47 min
Jun 14, 10:20 AM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon55 min
Jun 14, 2:12 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Harrison63 min
Jun 14, 2:12 PM CDTSevere Thunderstorm WarningEAXJackson63 min
Jun 14, 2:26 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton49 min
Jun 14, 2:28 PM CDTSevere Thunderstorm WarningEAXClay47 min
Jun 14, 2:33 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray57 min
Jun 14, 2:33 PM CDTSevere Thunderstorm WarningEAXJohnson57 min
Jun 14, 2:42 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer63 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningEAXCarroll, Livingston75 min
Jun 14, 2:51 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph54 min
Jun 14, 3:01 PM CDTSevere Thunderstorm WarningEAXSaline59 min
Jun 14, 3:12 PM CDTSevere Thunderstorm WarningEAXChariton, Linn63 min
Jun 14, 3:12 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan63 min
Jun 14, 3:20 PM CDTSevere Thunderstorm WarningEAXPettis55 min
Jun 14, 3:47 PM CDTSevere Thunderstorm WarningEAXAdair, Macon, Randolph58 min
Jun 14, 3:47 PM CDTSevere Thunderstorm WarningEAXSchuyler58 min
Jun 14, 1:34 PM CDTSevere Thunderstorm WarningEAXLinn, Miami56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.